MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006U0202
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00858.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra coil 400s (pc400) and a penumbra coil 400 detachment handle (handle).During the procedure, the physician successfully placed pc400s in the target vessel using a px slim delivery microcatheter (px slim).After advancing a new pc400 into the vessel, the physician made multiple attempts to detach the pc400 using a handle; however, it failed to detach.Therefore, the pc400 was removed.It was reported that the physician decided to end the procedure to bring back the patient at a later date to place a non-penumbra pipeline stent; therefore, no additional coils were needed.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the proximal portion of the pet lock was missing but the pull wire was not retracted.The pusher assembly was kinked approximately 14.0, 21.0, 30.0, 64.0, 108.5, and 123.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and the pull wire is within the distal detachment tip (ddt).Conclusions: evaluation of the returned pc400 revealed the embolization coil was intact with the pusher assembly and the pull wire was present within the ddt.This likely indicates the handle was not properly actuated on the proximal end of the pusher assembly.During functional testing, a demonstration handle was used to detach the embolization coil without issue.Further evaluation revealed the proximal portion of the pet lock was missing from the pusher assembly.The root cause of this could not be determined.The handle, px slim, and pc400 introducer sheath associated with the complaint were not returned for evaluation.Further evaluation revealed kinks on the pusher assembly.This damage was likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: (b)(4) h3 other text : placeholder.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8575483
Report Number3005168196-2019-00859
Device Sequence Number11295121
Product Code HCG
UDI-Device Identifier00814548011356
UDI-Public00814548011356
Combination Product (Y/N)Y
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/03/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Catalogue Number4006U0202
Device Lot NumberA32871
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/03/2019
Supplement Date Received by Manufacturer07/11/2019
Initial Report FDA Received Date05/02/2019
Supplement Report FDA Received Date07/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Date Report Sent to FDA01/01/2005